If you want to just listen to the blog, watch the youtube video listed below.
There is a new challenge today that the youth are participating in… The Benadryl TikTok challenge. Just like the tidepod challenge, this is going to cause an increase in patients requiring emergent treatments. Let us get into what exactly Benadryl is because we need to know the mode of action before we treat this.
What is Benadryl?
So Benadryl is a H1 or histamine 1 receptor antagonist and is normally dosed at 1mg/kg. A fatal dose occurs in patients who consume 20-40 mg/kg of this drug and the half life is 1-4 hours. This is the most popular antihistamine medication on the market now. We should be relatively familiar with this medication because we usually give it in patient’s experiencing allergic reactions/anaphalyaxis. One important note is that in high doses, Benadryl can act as a sodium channel blocker. Antihistamine toxicity is concerning due to its anticholinergic effects.
1. Reddening of the skin
2. Dry skin
Now if you remember my hyperkalemia video, you will remember that HyperK loves an acidotic environment and benadryl can give it that environment. You can also get diphenhydramine induced renal disease which can throw off your lytes so be cognizant of that. Due to diphenhydramine’s high ability to cause protein binding, CCRT and hemodialysis will be ineffective treatment choices. A nice little saying that I can’t take credit for is “red as a beet, dry as a bone, hot as a hare, blind as a bat, mad as a hatter, and full as a flask.”
So now that we have a better understanding of benadryl, let’s briefly get into what this absurd challenge is about.
What is the Benadryl TikTok Challenge?
Not much to say here. But remember when I said that taking too much Benadryl can cause you to hallucinate? Well that’s what people are doing in this challenge. They’re taking Benadryl to produce a hallucinogenic affect and to get high on it. A quick google search pulls up the image I have below of teens overdosing and dying. So how would we treat this?
Diphenhydramine Overdose Treatment
As with any patient, ABCs management is imperative! Manage those perfectly. Most of the treatments for benadryl overdoses is supportive care. Obviously you can use benzodiazepines for seizures and treat your hypotension with fluids and tack on your pressors as needed.
This kind of overdose can prolong your QT so look out for a QTc over 500 ms which can lead to torsades! So if they go into Tdp, remember to give some magnesium. For those who want a recap on TdP, check out our youtube video on it.
Now, you keen readers might have noticed that I mentioned that diphenhydramine can act as a sodium channel blocker which means it can act similarly to a TCA overdose! How do we treat TCA overdoses? You hit them with some bicarb. Here’s our post on TCA OD and treatment for more information.
Some interesting treatments include doing lipid emulsion therapy and giving them Physostigmine. There is some debate in using this medication because it can cause some nasty side effects; so some studies suggest that the best treatment should be supportive measures, lots of bicarb and hypertonic saline.
This 12 lead (below) was taken in a patient experiencing a benadryl overdose. You see a wide complex tachycardia. Now if you remember from my lecture on TCA overdoses, you need to look at aVR because it is key. The prominent R wave in aVR suggests sodium blocker toxicity and should help narrow your diagnosis. This patient was given several of the treatments I mentioned earlier, but when they gave two boluses of IV lipid emulsion, the QRS narrowed quickly!
So what is the number one thing to remember with any patient? You manage their ABCs. The Jackson 5 should be playing in your head on repeat! Next, please take a thorough history. Ask questions. Next obtain a 12 lead. A 12 lead is one of the cheapest and also one of the most important tools we have in our utility belt. If you’re able to see a wide complex tachycardia with a prominent R wave in aVR, think some kind of sodium channel toxicity. Diphenhydramine overdoses can also cause brugada like morphologies on the 12 lead.
And what do we do for these patients? Give some bicarb. The QRS complex should pretty much narrow before your eyes. If they start doing the shakes, slam them with a benzo of your choosing! They go into tdp due to a long QTc (over 500ms)? Give some magnesium.
And finally, maybe, just maybe, lipid emulsion therapy should be in the back of your mind when treating these patients. There are more studies coming out about its efficacy in treating not just antihistamine overdoses, but other overdoses. There could be a lipid emulsion therapy post coming soon (foreshadowing). Medicine is all about baby steps. Always keep learning because medicine constantly changes.
This site is meant to be used for educational use only. We strive to push evidence based medicine with no bias to help you obtain all the important information. You should always follow your protocols that have been set in place
Follow our social media to stay updated!
–Scopeducation Team (Matt)
Abdi, A., Rose, E., & Levine, M. (2014, September 19). Diphenhydramine Overdose with Intraventricular Conduction Delay Treated with Hypertonic Sodium Bicarbonate and IV Lipid Emulsion. Retrieved September, 2020, from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4251236/
Holger, J. S., Harris, C. R., & Engebretsen, K. M. (n.d.). Physostigmine, sodium bicarbonate, or hypertonic saline to treat diphenhydramine toxicity. Retrieved September 14, 2020, from https://pubmed.ncbi.nlm.nih.gov/11824763/